MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW; ULTRASONIC SURGICAL DEVICE
Model Number TB-0009OF
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/19/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a neck dissection, the subject device's coating of the open fine jaw was defective and sparks appeared during usage.It was reported the parts came loose off into the patient and they were recovered.The procedure was completed with a similar product.It was stated that while the patient was under general anesthesia, there was no relevant prolongation, only a short delay to change the device.There was no harm to the patient.
 
Additional Manufacturer Narrative
The evaluation of the event is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.The device was evaluated by olympus.Although the tissue pad was unevenly worn out, there was no detachment of the tissue pad noted.No reportable device abnormalities were observed.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been more than 1 year since the subject device was manufactured.Based on the results of the investigation, the root cause of the reported event (tissue pad falling off into patient requiring retrieval) could not be determined.However, it is likely that issue was caused by the following mechanism: 1.The tissue pad experienced uneven wear due to the device being used under the following conditions: either closing the grasping section without holding tissue (including after the tissue was resected) or activating the seal & cut mode while grasping and twisting the tissue.Additionally, a part of the tissue pad detached.2.Due to the uneven wear of the tissue pad, the non-insulated part and the probe tip came into contact.3.When the output in seal & cut mode was activated while the non-insulated area and the probe were in contact, sparks were generated, and contact marks appeared.The event can be detected/prevented by following the instructions for use (ifu) which state: ¿do not activate output in seal & cut mode while the grasping section is closed without contacting tissue or vessel or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.¿ ¿when cutting and vessel sealing is performed in seal & cut mode, apply light tension on the tissue so that users can confirm that they are transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation.¿ ¿during the treatment, do not activate output while applying the probe tip to the tissue with a strong force, grasping thick tissue or twisting the handle.Also, do not activate the output, while torque is applied to tissue over the handle, in this instance release the torque, re-grasp the tissue and re-activate output.Otherwise, the probe tip and/or grasping section may be damaged, which may result in falling of the probe tip and/or tissue pad.¿ ¿if sparks are discharged frequently from the grasping section during output, the grasping surface (white tissue pad surface) may be worn out.Continued use under this condition may result in a scratch on the probe tip.This could lead to the probe tip breaking and falling off into the body cavity during output.¿ ¿if the grasping section, metal-exposed area around it or the probe tip got stuck to tissue during treatment, wipe it with a soft object such as a piece of gauze or a brush.Do not attempt to scrape it with a sharp object such as a scalpel or the tip of tweezers.Otherwise, the grasping section, metal-exposed area around it, the fluorine resin part, a coated surface or the probe tip may be scratched and damaged, which may lead to fall-off of the damaged part into the body cavity or burns of the tissue by a high-frequency leak current output due to destruction of the insulation structure.¿ this supplemental report includes information added to d4 and h4.Also, an update has been made to h3.Olympus will continue to monitor field performance for this device.

Brand Name
THUNDERBEAT OPEN FINE JAW
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key19563778
Report Number9614641-2024-01276
Device Sequence Number6305739
Product Code GEI
UDI-Device Identifier04953170343346
UDI-Public04953170343346
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/29/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0009OF
Device Lot Number35K 29
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/22/2024
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/21/2024
Supplement Date Received by Manufacturer07/29/2024
Initial Report FDA Received Date06/18/2024
Supplement Report FDA Received Date07/29/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/29/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
- ESG-400, SN. (B)(6).
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown